Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Why?? it takes a month to "wean" off calcium pills??

2 weeks post thyroidectomy (and b4 u ask yes it was the only option there was cancer) anyways dr said it was ok to wean off the calcium i was taking 3 pills 3 times a day and now:
2 pills 3 time a day for 1 week then...
1 pill 3 times a day for 1 week then...
1 pill 2 times a day for 1 week then...
1 pill 1 time a day for 1 week then....
off....

why does it take so long to wean off calcium??!??!?!

 
sandraberke

Asked by sandraberke at 10:19 AM on Jun. 2, 2011 in Health

Level 17 (4,168 Credits)
This question is closed.
Answers (5)
  • Your parathyroid gland regulates calcium and once that is gone you need to supplement. However, it also interferes with most thyroid meds and you are given a large dose while you recover. Too much calcium is going to mess with your heart rhythm so it's recommended you are supplemented until you can have your calcium levels checked. The thyroid meds will help regulate that and once the meds kick in you won't need as much. It's a very complex issue that you should discuss with your endocrinologist.
    Izsarejman

    Answer by Izsarejman at 10:36 AM on Jun. 2, 2011

  • To help your body regulate it's own calcium.. Stopping all at once could drop your calcium levels too low and cause major issues.. A yo-yo effect...For more details ask your Dr.. I am sure he/she will monitor your levels. For medical question, it is best to ask your Dr the why so you understand fully before leaving the office..

    midnightmoma

    Answer by midnightmoma at 10:30 AM on Jun. 2, 2011

  • http://wiki.uiowa.edu/display/protocols/Calcium+Managment+in+Thyroidectomy+Patients+-+Hypocalcemia


    Check out this.. it will help you understand better, it also goes into detail about tappering off and what might happen if your levels get too low again... Sorry, I don't know how to add a clickable link.
    midnightmoma

    Answer by midnightmoma at 10:35 AM on Jun. 2, 2011

  • omg so is that why my hearts racing and pounding relllly hard?!
    sandraberke

    Comment by sandraberke (original poster) at 11:16 AM on Jun. 2, 2011

  • ok i checked out that link and it didnt help me....
    i want to know why u cant just stop taking it..why u have to be weaned off...and why does it take so long to wean off
    sandraberke

    Comment by sandraberke (original poster) at 11:27 AM on Jun. 2, 2011

Next question in Health
Will Clomid Work?

Next question overall (Relationships)
Have you ever..

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN